Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 199, NWS Kansas City, MO

August 24, 20164 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 24, 2016, 9:44 PM CDT for 4 counties in Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2016, 9:44 PM CDT (02:44 UTC)
Expired
Aug 24, 2016, 10:15 PM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Caldwell County, MO, Carroll County, MO, Livingston County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS53 KEAX 250244
SVREAX
MOC025-033-117-177-250315-
/O.NEW.KEAX.SV.W.0199.160825T0244Z-160825T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTH CENTRAL LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHEASTERN RAY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 1015 PM CDT

* AT 944 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRAYMER...OR
  18 MILES NORTHEAST OF RICHMOND...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...PUBLIC HAS REPORTED 60 MPH WINDS AND DIME SIZED HAIL WITH
           THIS STORM. 
           

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRAYMER...BOSWORTH...BOGARD...TINA AND AVALON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3944 9390 3957 9391 3970 9338 3943 9332
TIME...MOT...LOC 0244Z 259DEG 32KT 3951 9380 

HAIL...0.88IN
WIND...60MPH
 
$$

CUTTER
1 follow-up statement
397 
WWUS53 KEAX 250307
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT WED AUG 24 2016

MOC025-033-117-177-250317-
/O.EXP.KEAX.SV.W.0199.000000T0000Z-160825T0315Z/
CARROLL MO-LIVINGSTON MO-RAY MO-CALDWELL MO-
1007 PM CDT WED AUG 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARROLL...SOUTH
CENTRAL LIVINGSTON...NORTHEASTERN RAY AND SOUTHEASTERN CALDWELL
COUNTIES WILL EXPIRE AT 1015 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND WEST CENTRAL MISSOURI.

LAT...LON 3944 9390 3957 9391 3970 9338 3943 9332
TIME...MOT...LOC 0305Z 259DEG 32KT 3951 9380 

$$

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:48 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 24, 6:48 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT WED AUG 24 2016

.Discussion...
Issued at 327 PM CDT WED AUG 24 2016

Well-advertised cold front is currently draped across southeastern NE
into west-central IA, aiding in blossoming up convection. Out ahead
of the frontal boundary, residing within the warm sector is this
forecast area. Despite showers and cloud cover that has persisted
throughout much of the day, plentiful instability is available and
coincides with increasing 0-6km shear values. Additionally, ample
moisture has been pooling in with PWATs approaching 2 inches, perhaps
exceeding the 2 inch mark by later this evening. LL lapse rates have
been much better today as compared to yesterday across the southern
half of the forecast area. To bring it all together, severe threat
looks to be on track to pan out this afternoon into the evening hours
with the primary hazard continuing to be gusty to damaging winds.
Hail and perhaps a brief tornado cannot be ruled out, with hail found
in any stronger storm that may develop and be able to maintain a
decently organized updraft.

As the sun sets and diurnal heating is lost, the severe threat could
persist into the late evening hours but overall, the event will
transition into more of a hydro situation that bears watching. As
aforementioned, PWAT values are more than sufficient to allow for
efficient rain producers and combining the available moisture with
training of storms yields the opportunity for locations to experience
flooding issues, despite the relatively high flash flood guidance for
many locations. Parallel flow riding over the front as it slows and
eventually stalls will allow for continued firing of convection over
the same locations tonight. Models have been trending further
southward with the bullseye and given the current observational
trends, have agreed with this assessment, thereby prompting the Flash
Flood Watch to be expanded to include the KC metro area. Much of the
main activity should diminish by sunrise Thursday as the nocturnal
LLJ winds down, although showers and storms may very well persist
into the mid-morning hours.

For the remainder of the forecast period, it continues to remain
unsettled looking with perhaps another round of moderate to heavy
rainfall to happen tomorrow night. Ridging to the south and east is
allowing for perturbations to ride its periphery right across the
local region and southerly to southwesterly flow to allow for a
continued source of moisture advecting in. Temperatures throughout
the rest of the week into next week look to remain near normal for
this time of year with the coolest day forecast for Friday behind the
front that'll wash out to the south of the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 645 PM CDT WED AUG 24 2016

Expecting a large area of strong convection with heavy rains to
affect northern and west central MO and eastern KS this evening into
early Thursday morning. As the storms congeal expect widespread MVFR
ceilings/visibilities with the stronger storms as well as brief
periods of IFR ceilings. The convection should weaken as it exits
into northeast and east central MO by the pre-dawn hours.

Widespread VFR ceilings likely in the 6-8K ft range should govern
most of the morning into the afternoon hours with scattered
convection ramping up over east central KS and west central MO during
the latter portion of the afternoon.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Thursday morning for KSZ025-102>105.

MO...Flash Flood Watch through Thursday morning for MOZ001>008-
     011>017-020>025-028>033-037.

&&

Discussion...lg
Aviation...MJ
Hazardous weather outlook, Aug 24, 5:54 AM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 AM CDT WED AUG 24 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
554 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS
 PERSISTING INTO THE OVERNIGHT HOURS. THERE IS A THREAT OF SEVERE
 WEATHER WITH THE STORMS TODAY AND TONIGHT MAINLY NORTH OF THE
MISSOURI RIVER. STRONG WINDS...HEAVY RAIN...AND FLOODING ARE THE
PRIMARY HAZARDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION
 THURSDAY...LASTING THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND.THE PROLONGED NATURE OF THIS PERIOD OF STORMS WILL INCREASE
FLOODING CONCERNS EACH DAY.

 MORE DETAILED INFORMATION CAN BE
ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Aug 24, 8:19 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FUNNEL CLOUD     4 N PLEASANT HILL       38.84N 94.27W
08/24/2016                   JACKSON            MO   NWS EMPLOYEE

            VIEWED FROM THE NWS OFFICE

&&

APIETRYC
Local storm report, Aug 24, 8:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     8 N PLEASANT HILL       38.90N 94.27W
08/24/2016  E65 MPH          JACKSON            MO   NWS EMPLOYEE

            NUMEROUS SMALL TO MEDIUM BRANCHES DOWN.

&&

APIETRYC
Local storm report, Aug 24, 9:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
920 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND GST     STANLEY                 38.85N 94.67W
08/24/2016  M73 MPH          JOHNSON            KS   TRAINED SPOTTER

            73 MPH MEASURED GUST

&&

APIETRYC
Special weather statement, Aug 24, 9:31 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT WED AUG 24 2016

MOZ022-023-030-031-250300-
LIVINGSTON MO-RAY MO-CALDWELL MO-CARROLL MO-
931 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARROLL...
SOUTHWESTERN LIVINGSTON...NORTHEASTERN RAY AND SOUTHEASTERN CALDWELL
COUNTIES UNTIL 1000 PM CDT...

AT 931 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POLO...OR 10 MILES EAST OF LAWSON...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRAYMER...POLO...COWGILL...LUDLOW AND KNOXVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND WEST CENTRAL MISSOURI.

LAT...LON 3972 9370 3947 9358 3939 9407 3951 9413
TIME...MOT...LOC 0231Z 249DEG 26KT 3949 9403

CUTTER
Local storm report, Aug 24, 9:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
932 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             4 WNW GRANDVIEW         38.91N 94.61W
08/24/2016  M0.75 INCH       JOHNSON            KS   PUBLIC

            DIME SIZED HAIL

&&

APIETRYC
Local storm report, Aug 24, 9:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND GST     5 S POLO                39.48N 94.04W
08/24/2016  E60 MPH          RAY                MO   PUBLIC

            60 MPH AND DIME SIZE HAIL. SOURCE IS TWITTER

&&

APIETRYC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:12 PM CDTSevere Thunderstorm WarningEAXCass, Jackson33 min
Aug 24, 7:26 PM CDTSevere Thunderstorm WarningEAXPlatte49 min
Aug 24, 7:27 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway48 min
Aug 24, 7:34 PM CDTSevere Thunderstorm WarningEAXCass, Jackson41 min
Aug 24, 7:40 PM CDTSevere Thunderstorm WarningEAXCass, Jackson35 min
Aug 24, 8:00 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Nodaway30 min
Aug 24, 8:14 PM CDTTornado WarningEAXCass, Jackson, Johnson, Lafayette31 min
Aug 24, 8:16 PM CDTSevere Thunderstorm WarningEAXCass, Jackson29 min
Aug 24, 8:37 PM CDTAreal Flood AdvisoryEAXCass, Jackson5 hr
Aug 24, 8:40 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette35 min
Aug 24, 8:59 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Jackson31 min
Aug 24, 9:06 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline39 min
Aug 24, 9:28 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette, Ray32 min
Aug 24, 9:31 PM CDTSpecial Weather StatementEAXCaldwell29 min
Aug 24, 9:40 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Johnson, Lafayette, Pettis, Saline50 min
Aug 24, 10:00 PM CDTSpecial Weather StatementEAXJohnson, Lafayette30 min
Aug 24, 10:15 PM CDTTornado WarningEAXChariton, Howard, Saline30 min
Aug 24, 10:28 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline32 min
Aug 24, 10:39 PM CDTSpecial Weather StatementEAXSaline51 min
Aug 24, 11:00 PM CDTSpecial Weather StatementEAXRandolph30 min
Aug 25, 4:57 AM CDTAreal Flood AdvisoryEAXJackson6 hr
Aug 25, 10:23 AM CDTSpecial Weather StatementEAXDeKalb37 min
Aug 25, 2:41 PM CDTFlash Flood WatchEAXBates, Cass, Clay, Henry, Jackson, Johnson and 3 more16 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.